Alert archive / Puerto Rico / Special Marine Warnings in 2017

Special Marine Warning 21, NWS JSJ

August 7, 2017

NWS JSJ issued this special marine warning at Aug 7, 2017, 7:54 PM CDT. It was in force for 111 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2017, 7:54 PM CDT (00:54 UTC)
Expired
Aug 7, 2017, 9:45 PM CDT
In force
111 min
Issued by
NWS JSJ
Area
Storm-based polygon
Hail
0.0 in
Wind
40.0 mph

The radar

The San Juan radar (TJUA), 117 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The text

As transmitted.

910 
WHCA52 TJSJ 080054
SMWSJU
AMZ715-732-080245-
/O.NEW.TJSJ.MA.W.0021.170808T0054Z-170808T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
854 PM AST MON AUG 7 2017

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* SPECIAL MARINE WARNING FOR...
  CARIBBEAN WATERS OF PUERTO RICO FROM 10 NM TO 17N...
  COASTAL WATERS OF NORTHERN USVI AND CULEBRA OUT 10 NM...

* UNTIL 1045 PM AST

* AT 852 PM AST...SEVERE THUNDERSTORMS CAPABLE OF PRODUCING 
  WATERSPOUTS WERE LOCATED ALONG A LINE EXTENDING FROM THE CARIBBEAN 
  OFFSHORE WATERS TO THE LOCAL WATERS BETWEEN ST THOMAS AND ST 
  CROIX...THIS THUNDERSTORMS WERE ALMOST STATIONARY.

  HAZARD...FREQUENT LIGHTNING...WATERSPOUTS AND WIND GUSTS TO 40 
           KNOTS.  

  SOURCE...RADAR INDICATED. 

  IMPACT...WATERSPOUTS CAN EASILY OVERTURN BOATS AND CREATE LOCALLY 
           HAZARDOUS SEAS. SMALL CRAFT COULD BE DAMAGED IN BRIEFLY 
           HIGHER WINDS AND SUDDENLY HIGHER WAVES. 

* SEVERE THUNDERSTORMS WILL REMAIN OVER MAINLY OPEN WATERS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO SAFE HARBOR IMMEDIATELY AS GUSTY WINDS AND HIGH WAVES ARE
EXPECTED.

THUNDERSTORMS CAN PRODUCE SUDDEN WATERSPOUTS. WATERSPOUTS CAN EASILY
OVERTURN BOATS AND CREATE LOCALLY HAZARDOUS SEAS. SEEK SAFE HARBOR
IMMEDIATELY.

FREQUENT LIGHTNING IS OCCURRING WITH THESE STORMS. IF CAUGHT ON THE
OPEN WATER STAY BELOW DECK IF POSSIBLE...KEEP AWAY FROM UNGROUNDED
METAL OBJECTS.

&&

LAT...LON 1748 6616 1792 6558 1792 6541 1799 6518
      1807 6511 1820 6509 1814 6490 1815 6464
      1827 6449 1827 6437 1836 6422 1844 6416
      1851 6415 1768 6415 1715 6588
TIME...MOT...LOC 0052Z 145DEG 24KT 1803 6485 1764 6542 

WATERSPOUT...POSSIBLE
HAIL...0.00IN
WIND...40KTS

$$

CAM

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this special marine warning went out at Aug 7, 4:02 PM CDT, 3 hours 52 minutes earlier.

Area forecast discussion, Aug 7, 4:02 PM CDT, 3 hours 52 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
502 PM AST Mon Aug 7 2017

.SYNOPSIS...Upper low north of the islands will continue to move
west into the Hispaniola later today. At low levels, a tropical
wave located between the Leeward islands and the USVI will
continue to move west across the forecast area. These two features
will create favorable conditions for the development of scattered
to numerous showers with thunderstorms across the local islands.

&&

.SHORT TERM...After a morning with mostly sunny skies across most
of the islands, showers and thunderstorms started to develop
across the western interior and northwest sections of Puerto Rico.
The heaviest rainfall was observed over Ciales, San Sebastian and
Moca. An area of showers with thunderstorms were affecting the
U.S. Virgin Islands, Vieques and Culebra. The combination of an
upper level trough with a Tropical Wave are responsible for this
activity. As the night progress, numerous showers with
thunderstorms are expected across mainly the eastern half of
Puerto Rico. Flash flooding cant be rule out as these showers
moves very slowly.

.LONG TERM...From previous discussion, no major changes. An area
of drier and more stable conditions will move over the local
region between late Wednesday through early Thursday. On Thursday
moisture associated to the Invest 99L will begin to reach our
local forecast area. This feature has the potential to generate
squally weather across our region. Moisture associated to this
tropical wave will linger for the most part of the incoming
weekend. Another tropical wave is expected to reach our local
forecast area on Monday followed by a strong high pressure on
Tuesday.

&&

.AVIATION...SHRA/TSRA across the interior and western sections of PR
will continue through at least 23z, tempo MVFR conds are possible
over the PR terminals. A tropical wave moving across the local area
is expected to result in SHRA/TSRA across the region through late
Tuesday. Low level winds expected to continue ESE at 10-15 kts with
higher gusts in SHRA/TSRA.

&&

.MARINE...Scattered to numerous showers with thunderstorms will
continue to affect the coastal waters through Wednesday. This
activity will result in hazardous marine conditions. Refer to
marine weather statements/warnings for latest information. Seas up
to 6 feet and winds up to 20 knots are expected over the local
waters.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  78  89  80  90 /  80  40  40  40
STT  80  89  80  90 /  80  50  50  50

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
AM...None.
&&

SHORT TERM...FC
LONG TERM....FC
AVIATION...DS
Hazardous weather outlook, Aug 7, 4:15 AM CDT, 15 hours 39 minutes before
Perspectivas sobre condiciones peligrosas del tiempo
Servicio Nacional de Meteorologia San Juan PR
439 AM AST lunes 7 de agosto de 2017

AMZ710>745-PRZ001>013-080845-
San Juan y Vecindad-Noreste-Sureste-
Este Interior-Norte Central-Interior Central-Ponce y Vecindad-
Noroeste-Oeste Interior-Mayaguez y Vecindad-Suroeste-Culebra-Vieques-
Aguas cercanas y lejanas a la costa del Atlantico y Caribe-
439 AM AST lunes 7 de agosto de 2017

Esta perspectiva sobre las condiciones peligrosas del tiempo es
para Puerto Rico y las aguas costeras adyacentes del Atlantico.

.Dia uno...Hoy y esta noche

.Tronadas...Existe probabilidad de tronadas con lluvia fuerte y
rafagas de viento esta tarde a traves de sectores del oeste e
interior de Puerto Rico.

.Inundaciones...Lluvias mas fuertes resultaran en inundaciones
urbanas y de riachuelos.

.Trombas marinas...Trombas marinas breves son posibles a traves de
las aguas del Atlantico y aguas cercanas de la costa del Canal de
Mona.

.Viento...Vientos sostenidos en exceso de 20 mph son posibles a
traves de sectores de las aguas del Atlantico.

.Corrientes marinas...Existe un riesgo moderado de corrientes
marinas para la costa norte y suroeste central de Puerto Rico.

.Calor...Humedades relativas tipicas de la temporada resultaran en
indices de calor de 102 a 107 grados las planicies de Puerto Rico.

.Dias dos a siete...martes a domingo

Riesgo moderado de corrientes marinas continuara hasta el jueves y
el sabado. Se esperan indices de calor aumentando sobre 102 grados
todos los dias en las areas mas bajas. Existe gran probabilidad de
tronadas en el oeste e interior de Puerto Rico todos los dias.
Inundaciones urbanas y de riachuelos pudieran resultar con estas
tronadas.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion generalizada de observadores, sin embargo,
se exhorta a los observados a reportar fuertes vientos, inundaciones
y corrientes marinas a la oficina del Servicio Nacional de
Meteorologia en San Juan.

AMZ715-725-VIZ001-002-080845-
San Tomas, San John e Islas Adyacentes-Santa Cruz-
Aguas cercanas del Atlantico y aguas costeras adyacentes del Caribe-
439 AM AST lunes 7 de agosto de 2017

Esta perspectiva sobre las condiciones del tiempo peligrosas es
para Puerto Rico y las aguas costeras adyacentes del Atlantico.

.Dia uno...Hoy y esta noche

.Corrientes marinas...Existe un riesgo moderado de corrientes
marinas para gran parte de la costa de Santa Cruz excepto en el
oeste y algunas areas de San Thomas.

.Calor...Valores de humedad relativa tipicos de la temporada
resultaran en indices de calor de 102 a 107 grados a traves de la
mayor parte de las areas mas bajas de las Islas Virgenes americanas.

.Dias dos a siete...martes a domingo

El riesgo moderado de corrientes marinas continuara hasta el jueves
y luego sabado. Se espera que los indices de calor aumenten sobre
102 grados en las tardes en las areas mas bajas.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion generalizada de observadores, sin embargo,
se exhorta a los observados a reportar fuertes vientos y corrientes
marinas a la oficina del Servicio Nacional de Meteorologia en San
Juan.

In the hours before

Special weather statement, Aug 7, 2:46 PM CDT, 5 hours 8 minutes before
Special Weather Statement
National Weather Service San Juan PR
346 PM AST MON AUG 7 2017

VIZ001-072115-
St.Thomas...St. John.. and Adjacent Islands-
346 PM AST MON AUG 7 2017

...A STRONG THUNDERSTORM IS AFFECTING SAINT JOHN...

At 344 PM AST, a strong thunderstorm was located over St John. the
storm is slowly drifting to the north. Winds in excess of 30 mph are
possible with this storm. Sudden waterspout are possible with this
activity.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 1832 6487 1828 6489 1834 6493 1833 6493
      1830 6500 1833 6497 1834 6508 1838 6506
      1840 6497 1836 6493 1837 6492 1836 6484
      1833 6484 1837 6475 1833 6465
TIME...MOT...LOC 1944Z 037DEG 0KT 1833 6477

CAM
Special weather statement, Aug 7, 3:36 PM CDT, 4 hours 18 minutes before
Special Weather Statement
National Weather Service San Juan PR
436 PM AST MON AUG 7 2017

PRZ002-072130-
Northeast-
436 PM AST MON AUG 7 2017

...A STRONG THUNDERSTORM WILL AFFECT HUMACAO...RIO GRANDE...
FAJARDO...NAGUABO AND CEIBA MUNICIPALITIES...

At 435 PM AST, a strong thunderstorm was located over water
approaching the municipality of Ceiba. This storm will move inland
and will affect these municipalities throguh at least 530 pm AST.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Naguabo, Ceiba, Roosevelt Roads, Aguas Claras, Duque, Daguao, Pena
Pobre and Rio Blanco.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 1828 6562 1825 6562 1826 6561 1825 6561
      1825 6558 1824 6560 1823 6560 1824 6558
      1821 6560 1824 6563 1823 6564 1820 6563
      1821 6566 1819 6569 1818 6569 1819 6573
      1818 6574 1822 6583 1829 6580
TIME...MOT...LOC 2035Z 240DEG 0KT 1819 6562

fc
Special weather statement, Aug 7, 4:25 PM CDT, 3 hours 29 minutes before
Comunicado Especial sobre las Condiciones del Tiempo
Servicio Nacional de Meteorologia San Juan PR
436 PM AST lunes 7 de agosto de 2017

PRZ002-072130-
Noreste-
436 PM AST lunes 7 de agosto de 2017

...UNA FUERTE TRONADA AFECTARA HUMACAO...RIO
GRANDE...FAJARDO...NAGUABO Y CEIBA...

A las 435 PM AST, una fuerte tronada estaba localizada sobre las
aguas aproximandose el municipio de Ceiba. Esta tronada se movera
hacia tierra adentro y afectara estos municipios hasta por lo menos
las 530 PM AST.

Vientos en exceso de 40 mph son posibles con esta tronada.

Localidades impactadas incluyen...Naguabo, Ceiba, Roosevelt Roads,
Aguas Claras, Duque, Daguao, Pena Pobre y Rio Blanco.

LLUVIAS TORRENCIALES ESTAN OCURRIENDO CON ESTA TORMENTA Y PODRIAN
CAUSAR INUNDACIONES LOCALIZADAS. NO INTENTE CONDUCIR SU VEHICULO A
TRAVES DE CARRETERAS INUNDADAS.

RAYOS FRECUENTES ESTAN OCURRIENDO CON ESTA TROMENTA. LOS RAYOS
PUEDEN CAER A 10 MILLAS DE DISTANCIA DE UNA TRONADA. BUSQUE REFUGIO
SEGURO DENTRO DE UN EDIFICIO O VEHICULO.

FC/GL
Special weather statement, Aug 7, 6:22 PM CDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service San Juan PR
722 PM AST MON AUG 7 2017

VIZ001-080115-
St.Thomas...St. John.. and Adjacent Islands-
722 PM AST MON AUG 7 2017

...A STRONG THUNDERSTORM WILL AFFECT SAINT JOHN AND SAINT THOMAS
ISLANDS...

At 721 PM AST, a strong thunderstorm was located over the islands St
John and the storm is nearly stationary. Winds in excess of 30 mph
are possible with this storm.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 1832 6485 1829 6482 1833 6496 1831 6496
      1835 6499 1834 6508 1836 6503 1838 6506
      1836 6499 1840 6497 1836 6493 1837 6492
      1836 6484 1833 6483 1837 6475 1833 6465
TIME...MOT...LOC 2321Z 180DEG 0KT 1832 6483

CAM

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 7:59 PM CDTSpecial Weather StatementJSJ3 hr
Aug 7, 8:20 PM CDTSpecial Marine WarningJSJ25 min
Aug 7, 8:56 PM CDTSpecial Marine WarningJSJ2 hr
Aug 7, 9:41 PM CDTSpecial Marine WarningJSJ109 min
Aug 7, 7:24 PM CDTAreal Flood AdvisoryJSJ8 hr
Aug 8, 5:12 AM CDTAreal Flood AdvisoryJSJ3 hr

Nearby

Special Marine Warnings in Puerto Rico, 2017Every special marine warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.